Skip to content
Exercise induced anaphylaxis?
avatar
surfhelp posted:
Ok here is my story. No one has been able to solve this yet, so hopefully I can get some help here. I have surfed my whole life, but starting one day about 7 years ago I have an awful reaction every time I surf. Here are the facts:

1. I have a bad fish allergy
2. I used to be able to surf
3. The reaction happens every time
4. I have tried surfing from San Diego to Oregon and its the same reaction no matter the location or season.

Symptoms:
After about 1 hour in the water I feel the base of my throat start to get tight. My back then starts to cramp. And I mean cramp bad. My chest then starts to hurt. I then go into a choke reflex where I salivate excessively and I have a hard time swallowing. Its tough to just take a drink of water. Once the symptoms hit it will take 1-2 hours to go away.

I am not allergic to the neoprene wetsuit because I have worn it in a pool for the same length of time.

I thought it was just my muscles cramping because I am not in my 20s anymore and I do not surf frequently. So I have been doing yoga now for six months trying to loosen up. I went to surf several weeks ago and got out of the water after about 45 minutes and was fine. As I was driving home the symptoms came on strong.

I can jog with no problems and do other forms of exercise with no problems.

When I get an allergic reaction to fish, which I have had only a handful of time because I am careful, my face usually swells up. I do not recall my back every cramping so bad.

I don't know if this is even an allergic reaction at all.

Anyone have any ideas?

Thanks
Reply
 
avatar
Aqua14 responded:
What about consulting a physician? You said, "No one has been able to solve this yet." Were you only talking about people who aren't doctors?

Please, see your doctor and follow his/her advice. This sounds like it could be life-threatening. It's pretty unwise not to get good medical advice when your life could be at risk.
It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.


Helpful Tips

Tip: safe use of epinephrine auto-injectorsExpert
For patients with allergic diseases that place them at risk for severe allergic reactions or anaphylaxis, epinephrine autoinjectors are an ... More
Was this Helpful?
15 of 27 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center